Epidemiology of drug-disease interactions in older veteran nursing home residents.
OBJECTIVES: To describe the prevalence of and factors associated with drug-disease interactions (DDIs) in older nursing home residents according to the American Geriatrics Society 2012 Beers Criteria. DESIGN: Cross-sectional. SETTING: Fifteen Veterans Affairs Community Living Centers. PARTICIPANTS: Individuals aged 65 and older with a diagnosis of dementia or cognitive impairment, a history of falls or hip fracture, heart failure (HF), a history of peptic ulcer disease (PUD), or Stage IV or V chronic kidney disease (CKD). MEASUREMENTS: Medications that could exacerbate the above conditions (DDIs). RESULTS: Three hundred sixty-one of 696 (51.9%) eligible residents had one or more DDIs. None involved residents with a history of PUD, one involved a resident with CKD, and four occurred in residents with HF. Of 540 residents with dementia or cognitive impairment, 50.7% took a drug that could exacerbate these conditions; the most commonly involved medications were antipsychotics (35.4%) and benzodiazepines (14.4%). Of 267 with a history of falls or hip fracture, 67.8% received an interacting medication, with selective serotonin reuptake inhibitors (33.1%), antipsychotics (30.7%), and anticonvulsants (25.1%) being most commonly involved. Using separate multivariable logistic regression models, factors associated with DDIs in dementia or cognitive impairment and falls or fractures included age 85 and older (adjusted odds ratio (aOR) = 0.38, 95% confidence interval (CI) = 0.24-0.60 and aOR = 0.48, 95% CI = 0.24-0.96, respectively), taking five to eight medications (aOR = 2.06, 95% CI = 1.02-4.16 and aOR = 4.76, 95% CI = 1.68-13.5, respectively), taking nine or more medications (aOR = 1.99, 95% CI = 1.03-3.85 and aOR = 3.68, 95% CI = 1.41-9.61, respectively), and being a long-stay resident (aOR = 1.80, 95% CI = 1.04-3.12 and aOR = 2.35, 95% CI = 1.12-4.91, respectively). CONCLUSION: DDIs were common in older nursing home residents with dementia or cognitive impairment or a history of falls or fractures.
Aspinall, SL; Zhao, X; Semla, TP; Cunningham, FE; Paquin, AM; Pugh, MJ; Schmader, KE; Stone, RA; Hanlon, JT; Veterans Affairs Community Living Center Pharmacotherapy Research Group,
Volume / Issue
Start / End Page
Pubmed Central ID
Electronic International Standard Serial Number (EISSN)
Digital Object Identifier (DOI)